Maine, 2020

Hail and Damaging Winds in Maine, July 13, 2020

July 13, 2020 · NWS GYX · 4 events in 3 counties and zones

A short wave trough aloft with an accompanying cold front moved in from the west during the afternoon hours of the 13th. Ahead of the front, a moderately unstable air mass was in place over Maine as surface dewpoint values rose well into the 60s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A short wave trough aloft with an accompanying cold front moved in from the west during the afternoon hours of the 13th. Ahead of the front, a moderately unstable air mass was in place over Maine as surface dewpoint values rose well into the 60s. The result was a few strong to locally severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 13, 9:32 AM EST, 4 hours 1 minute earlier.

Area forecast discussion, Jul 13, 9:32 AM EST, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Gray ME
1032 AM EDT Mon Jul 13 2020

.SYNOPSIS...
A trough of low pressure will remain over New England through
Tuesday, allowing scattered showers and thunderstorms to continue.
High pressure builds into the region from Canada on Wednesday.
Temperatures and humidity increase toward the end of the week
with showers and storms returning.

&&

.NEAR TERM /TODAY/...
1030 AM...A broken mid-level deck is proving more stubborn than
previously forecast this morning which has led to a delay in
surface heating over much of the coastal plain of Maine. Have
adjusted temperatures accordingly. Also refreshed PoPs according
to latest hi-res guidance and radar, which shows convection
firing near the international border in VT/NY at this hour.
Still looking at the 16-18Z time period for convective
initiation in and south of the Whites today.

650 AM...Update to tweak POPs a bit, the most notable thing was
to stay mostly dry thru the morning, with convection starting
to fire around noon. Adjusted sky a bit to start with more
clouds in NH zones.

Previously...Lingering weak sfc trough and weak wave in SW 500
Mb flow will combine to produce enough dynamics to produce
SHRA/TSRA later today. The HRRR is focusing on thats weak sfc
trough, perhaps being a little bit enhanced by marine lyr
boundary early this afternoon, and the HRRR has been very good
lately, so will stick with it for today. Also, could see some
storms develop on terrain as well. Some clusters of mid-high
around this morning, but for the most part look for mostly to
partly sunny this morning. I think convection holds off thru the
morning, but could see some cells start to pop around noon. Tds
in the mid- upper 60s and high in the 80s today will allow for
decent instability. While winds are light and speed shear is
low, there is some directional shear, and given weak flow and
high low level moisture, and downdrafts and outflow will likely
produce new storms, and could see some bowing clusters develop,
making strong winds a threat. The light flow and high PWATs
could make for some slow movers or training, and thus heavy
rainers are also something to watch for.

&&

.SHORT TERM /TONIGHT THROUGH TUESDAY/...
Will likely see convection wane after sunset, as small ridge
pokes up behind the 500 MB wave and ahead of the deepening
5closed low moving in from the west. However, that closed low
will bring a threat of showers later tonight, which will extend
into Tuesday. There will probably be some clearing in the south
and S and E this evening, and lows will generally be in the low
to mid 60s.

Tuesday will see the 500 MB closed track across the CWA, with
very weak sfc low slowly moving over the Gulf of ME. Lots of
clouds expected everywhere, but some breaks of sun are possible
in srn NH. The weak low will be enuf to produce NE flow,
although there's not a ton of cooler air to the NE at this
point, but the clouds will be enuf to keep highs in the low to
mid 70s, although may get close to 80 in srn NH. Despite all the
clouds, There's enuf cooling aloft in the low to allow for
instability to generate thunderstorms thru much of the day,
although the chc is better the further N you go. There is very
little flow, so again the main threat would be heavy rain on
Tuesday as PWATs stay close to 1.5".

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
The ensemble and deterministic model solutions are now in good
agreement on the long wave pattern through the upcoming weekend
and the start of next week. An upper low will exit the region
early Wednesday...followed by rising heights and ridging late
Wednesday into Thursday. The pattern becomes zonal thereafter
with a mean jet position along the US-Canadian border. With the
exception of a brief break mid week...this will be an extended
period of warm and humid weather with relief most days found near
the coast in the form of a seabreeze. In the dailies...weak ridging
should provide a mainly dry and less humid day Wednesday. A
shortwave impulse and associated weak frontal system cross the
area late Thursday into Friday accompanied by scattered
convection. For the upcoming weekend...daytime heating and weak
impulses embedded in the low amplitude flow...make isolated to
scattered convection a possibility across inland sections both
days.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
Short Term...Expect mainly VFR today, although SHRA/TSRA could
produce temps MVFR this afternoon. Fog and low clouds develop
tonight, with IFR possible at the coastal terminals. VFR returns
Tuesday morning, but more widespread SHRA/TSRA will produce
flight restrictions at times.

Long Term...

Thu PM - Fri...Areas of MVFR in SHRA/TSRA.

&&

.MARINE...
Short Term...Seas are slowly coming and should be below SCA
levels later this morning. Winds stay below SCA through
Tuesday. Scattered thunderstorms with strong winds possible this
afternoon.

Long Term...

Fri...SCA's are psb outside the bays.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

NEAR TERM...Casey/Cempa
SHORT TERM...Cempa
LONG TERM...Schwibs
Hazardous weather outlook, Jul 13, 1:56 AM EST, 11 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
256 AM EDT Mon Jul 13 2020

MEZ007>009-012>014-018>028-033-NHZ001>015-140700-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Interior Cumberland Highlands-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
256 AM EDT Mon Jul 13 2020

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...Today and Tonight.

Scattered afternoon and evening thunderstorms could produce strong
gusty winds. Heavy downpours may also lead to isolated flash
flooding, especially where storms track through the same areas
repeatedly.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered afternoon and evening thunderstorms on Tuesday may produce
locally heavy rainfall. Isolated flash flooding will be possible,
especially where storms track through the same areas repeatedly.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-140700-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
256 AM EDT Mon Jul 13 2020

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ES

In the hours before

Local storm report, Jul 13, 12:45 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
145 PM EDT MON JUL 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     TSTM WND DMG     DUNBARTON               43.10N 71.61W
07/13/2020                   MERRIMACK          NH   AMATEUR RADIO

            TREES AND WIRES DOWN.

&&
Special weather statement, Jul 13, 12:48 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Gray ME
148 PM EDT Mon Jul 13 2020

NHZ012-013-131845-
Interior Rockingham-Eastern Hillsborough-
148 PM EDT Mon Jul 13 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ROCKINGHAM AND
SOUTHEASTERN HILLSBOROUGH COUNTIES...

At 148 PM EDT, a strong thunderstorm was located near Litchfield, or
near Derry, moving east at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Manchester, Nashua, Derry, Salem, Merrimack, Bedford, Litchfield,
Hudson, Pelham, Londonderry, Hampstead, Atkinson, Kingston, Chester,
Danville, Fremont, Windham, Sandown and Plaistow.

This includes the following highways...
 Interstate 293 between mile markers 1 and 4.
 Interstate 93 between mile markers 1 and 19.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4275 7122 4274 7125 4278 7152 4296 7150
      4299 7110 4281 7109 4282 7113 4279 7119
      4274 7118
TIME...MOT...LOC 1748Z 272DEG 15KT 4287 7141
Special weather statement, Jul 13, 12:56 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Gray ME
156 PM EDT Mon Jul 13 2020

MEZ008-009-014-131845-
Southern Somerset-Northern Franklin-Central Somerset-
156 PM EDT Mon Jul 13 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SOMERSET COUNTY...

At 156 PM EDT, a strong thunderstorm was located 11 miles northwest
of Bingham, or 24 miles east of Eustis, moving east at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Bingham, Carrabassett Valley, Harmony, Brighton Plantation, Caratunk
Plantation, Pierce Pond, Carrying Place, Mayfield, Moscow, East
Moxie, Pleasant Ridge Plantation, Highland Plantation, The Forks
Plantation, Bald Mountain, West Fork Plantation, Moxie Gore,
Squaretown, Concord and Dead River.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4531 6970 4529 6971 4513 6966 4511 6966
      4509 6964 4503 6963 4503 6961 4502 6953
      4501 6953 4509 7017 4536 7018 4539 6973
TIME...MOT...LOC 1756Z 272DEG 19KT 4521 6998
Special weather statement, Jul 13, 12:58 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Gray ME
158 PM EDT Mon Jul 13 2020

MEZ018-023-131845-
Interior York-Coastal York-
158 PM EDT Mon Jul 13 2020

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL YORK COUNTY...

At 158 PM EDT, a strong thunderstorm was located near Lebanon, or
near Sanford, moving east at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Alfred, Sanford, Kennebunk, Berwick, Lebanon, Hollis, Waterboro,
Wells, Lyman, Arundel, Acton, Shapleigh, Dayton and North Berwick.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4335 7095 4353 7094 4359 7056 4334 7062
TIME...MOT...LOC 1758Z 259DEG 11KT 4344 7087
Special weather statement, Jul 13, 1:21 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Gray ME
221 PM EDT Mon Jul 13 2020

NHZ002-003-131900-
Northern Grafton-Southern Coos-
221 PM EDT Mon Jul 13 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL GRAFTON COUNTY...

At 221 PM EDT, a strong thunderstorm was located near Lower
Waterford, or 8 miles west of Littleton, moving east at 20 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Littleton, Bethlehem, Franconia, Lisbon, Bath, Easton, Sugar Hill,
Monroe, Landaff and Lyman.

This includes Interstate 93 between mile markers 115 and 131.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4424 7205 4425 7205 4432 7203 4432 7201
      4434 7198 4434 7193 4435 7191 4434 7187
      4435 7183 4433 7165 4413 7175 4420 7206
TIME...MOT...LOC 1821Z 279DEG 20KT 4426 7194
Special weather statement, Jul 13, 1:29 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Gray ME
229 PM EDT Mon Jul 13 2020

MEZ018-023-NHZ010-013-014-131915-
Interior York-Coastal York-Strafford-Coastal Rockingham-Interior
Rockingham-
229 PM EDT Mon Jul 13 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN YORK...EASTERN
ROCKINGHAM AND SOUTHEASTERN STRAFFORD COUNTIES...

At 229 PM EDT, a strong thunderstorm was located over Newington, or
over Durham, moving east at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Rochester, Portsmouth, Hampton, Durham, Exeter, Kittery, Dover,
Somersworth, Barrington, Berwick, Epping, Brentwood, Greenland, South
Berwick, York, Newington, Seabrook, Rye, Stratham and Newmarket.

This includes the following highways...
 Interstate 95 between mile markers 1 and 16.
 Interstate 95 in New Hampshire between mile markers 0 and 16.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4322 7107 4330 7057 4309 7060 4298 7071
      4285 7078 4285 7082 4287 7082 4286 7085
      4288 7088 4289 7092 4287 7097 4286 7103
      4282 7106 4282 7108
TIME...MOT...LOC 1829Z 254DEG 24KT 4311 7088

The radar

The Portland,ME radar (KGYX), 54 km away, was scanning. The volume nearest the first event began at 18:30 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, York

When
July 13, 1:33 PM EST
Where
York County, 3.25 mi NE of Alfred Mills
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
43.500, -70.650

Multiple trees down on Poor Farm and Shore Roads.

Thunderstorm Wind, Oxford

When
July 13, 3:20 PM EST
Where
Oxford County, 1.77 mi WNW of Allens
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
44.407, -70.904

Trees down near Route 2 between Bethel and Gilead.

Thunderstorm Wind, Somerset

When
July 13, 3:45 PM EST
Where
Somerset County, 0.85 mi SE of Skowhegan
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
44.760, -69.710

Trees down, some blocking roads including the intersection of Waterville and Free Streets.

Hail, Oxford

When
July 13, 5:35 PM EST to 5:37 PM EST
Where
Oxford County, 2.05 mi S of Denmark
Measured
1 in hail
Reported by
Public
Coordinates
43.941, -70.795

Quarter size hail fell for about 2 minutes before getting smaller.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2020Every state in 2020This day in weather historyWarnings in Maine, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912295, 912300, 912297, 912301.